A story that recently appeared on the front pages of many newspapers involves the increased risk of breast cancer in women exposed to diethylstilbestrol -- DES -- while in utero. This drug was widely used to prevent miscarriage in women who experienced vaginal bleeding in pregnancy. In the 1970s, 20 years after the widespread adoption of DES for the management of threatened spontaneous abortion, an unusual form of vaginal cancer began to be found in girls and young women. Although it took some time to uncover the cause and effect relationship, it was shown that if a woman took DES between the fifth and 18th weeks of pregnancy, her female offspring were at significant risk of developing the cancer. Years later it became clear that there were also effects in males exposed to DES in utero -- such as diminished sperm counts that compromised reproductive function. More recently, it was found that children of those exposed to DES in utero -- the grandchildren of women who were given the drug during pregnancy -- have abnormalities of the reproductive tract possibly as result of that exposure. This suggests a potential epigenetic effect; a heritable change in the way genes behave without changing the genetic DNA itself. In fact, 10 years after the adverse effects of DES were identified and several studies confirmed it was ineffective in preventing miscarriage it was still being prescribed for that indication.
This complicated story might be considered of historical interest only were it not for the fact that more than 40 years after the significant risks of DES were identified, we still have not established an effective early warning system to minimize such untoward events. Dr. Steven Nissen, a prestigious cardiologist at the Cleveland Clinic, recently complained about the inability of the Food and Drug Administration to fullfill its mandate to sound the alarm about drugs with significant adverse reactions. He said, "The agency is extraordinarily slow to act on safety issues and has compromised patients."
Most recently the drug pioglitazone, brand named Actos, used in the treatment of diabetes has been associated with an increased risk of bladder cancer. The Food and Drug Administration has advised it should not be used in patients with a history of or active bladder cancer. Furthermore, the advisory includes cautioning patients to report signs or symptoms of bladder cancer including blood in the urine, urinary urgency, pain on urination, back or abdominal pain. All this is based on a 10-year study with an increased risk seen in patients with the longest exposure to the drug. In France, similar findings were reported and sale of the drug was suspended. In Germany, the official response was to advise that the drug be limited to patients currently using it.
There is no medicine that does not have adverse side effects, many are serious and some life-threatening. For example, as many as 1 million patients in the United States may be taking two medications each of which taken alone have no effect on blood sugar but taken together can lead to increased blood glucose. This would present a major problem for anyone with diabetes. This finding was uncovered by data mining the FDA's adverse reporting system, AERS. Clearly, patients should explore this resource to learn what is known about their medications and the potential interactions among them.
One widespread factor that may affect the safety of any medication is environmental exposure to chemicals that have the potential for interactions, including increasing or decreasing the potency of a given drug dose or changing the rate at which the drug is metabolized. Bisphenol A -- BPA -- a compound used to make plastic hard and clear is found in many products from eyeglass frames to plastic bottles and jars and the lining of beverage cans. It has been shown to interfere with the function of the endocrine glands of animals. There are reasonable questions about it's biochemical activity in humans. As of today the answer is we just don't know.
The history of medicine is crowded with flawed notions held long after clear evidence not only questioned their validity but proved they were erroneous. One might think this would have resulted in physicians being less certain about their practices and more humble in the positions they promote with such authority. A reduction in physician hubris could result in patients being less intimidated. Absent that fundamental change in physician behavior, patients must be alert to the risks associated with actions based on conclusions that may have been arrived at as a result of incomplete or inaccurate information; and the failure on the part of physicians to admit what we know, what we're unsure of and what we really don't know.
HuffPost Lifestyle is a daily newsletter that will make you happier and healthier — one email at a time. Learn more